Are problems with sex inevitable as men age? Ask the GP DR MARTIN SCURR
For the past 15 years or so, I’ve not been able to get the erections I used to. Is this simply an age thing? I am 68, but lean and very fit. I exercise regularly (sit ups, weights, etc), play a lot of badminton and I eat extremely well.
David Brennan, by email.
A decline in erectile function is a very common problem — studies show it affects half of all men between the ages of 40 and 70 to varying degrees, but men are often too embarrassed to seek help, so there will be many readers grateful for your letter. Erectile problems can have a number of causes but, by far, the most common is an issue with vascular function.
To achieve and sustain an erection you need an increase in blood flow into the penis.
Central to this is a chemical messenger called nitric oxide, which relaxes the muscles that control the blood vessels of the penis, allowing them to stretch and fill with blood. But certain things can disrupt the release of nitric oxide — including smoking, diabetes and a deficiency of the male hormone testosterone that can occur with age.
A decline in erectile function is a very common problem — studies show it affects half of all men between the ages of 40 and 70 to varying degrees (File image)
Diabetes can harm sexual response in another way, as it’s associated with raised levels of cholesterol that can clog up the tiny blood vessels in the penis.
High blood pressure can have a similar effect, reducing blood flow. This is why erectile dysfunction is now regarded as a marker for coronary artery disease.
READ MORE: Many men will experience erectile dysfunction: Here are things to know – and 5 simple steps that could help
You clearly have a healthy lifestyle, but I would still recommend seeing a doctor who can arrange blood tests to look for signs of diabetes and low testosterone (testosterone levels decline with age, but that decline is accelerated in men with type 2 diabetes — a third of men with type 2 have low testosterone).
You may also need an ultrasound scan to look at the blood flow in the vessels that supply the penis to see if narrowed arteries are to blame.
You mention in your longer letter that you’re worried that eating anti-inflammatory foods might be the cause: in fact, I know of no data confirming that there are any food or drink choices, apart from alcohol, that lead to erectile failure.
Last year, I had a leaking heart valve replaced and am thinking of buying a vibration plate. I am 82 — would it be a safe way to exercise?
Mrs M. Donegan, Tunbridge Wells, Kent.
In my view, it’s safe for you to use a vibration plate, but I do have a caveat.
First, however, for the benefit of other readers, let me explain that a vibration plate is a piece of kit you stand, sit or lean on as it vibrates vigorously. The theory is that this stimulates your muscles.
The big question is, will it do you any good?
A vibration plate is a piece of kit you stand, sit or lean on as it vibrates vigorously (File image)
The idea is the vibrating platform transmits energy through the body which forces muscles to contract, as if you are exercising. There are claims that using one for just 15 minutes daily aids weight loss, and has a number of beneficial effects on metabolism, such as fat burning and reducing levels of the hormone cortisol, so it’s also a stress buster.
However, there is no high-quality independent research to confirm these claims. Contrast that with cardiac rehabilitation, a supervised exercise programme available on the NHS, where you’re given an exercise programme, dietary advice and support, and where there is clear evidence to show that this can reduce the risk of premature death in patients with coronary heart disease.
It also undoubtedly improves long-term outcomes for patients who, like you, have had heart valve surgery.
My worry is that, while a vibration plate might potentially provide a degree of improvement in fitness, it also provides an excuse to refrain from what we already know is the best activity available — regular physical exercise in some shape or form, as long as there are no other health problems (such as severe hip or knee arthritis) that might prevent you from doing it.
In my view… When your pills make you ill
It’s striking when a patient is diagnosed with type 2 diabetes without having the obvious risk factors, such as obesity and a family (or genetic) history.
Medication may be a factor: we’ve known for some time, for instance, that statins appear to trigger the condition in around 2 per cent of those taking these drugs long-term — though we don’t know why this happens.
A study of 50,000 people, carried out last year by researchers in Italy, showed that the chances of developing diabetes when taking a proton pump inhibitor are increased in proportion to the duration of treatment (File image)
Now there’s a new culprit: proton pump inhibitors. A study of 50,000 people, carried out last year by researchers in Italy, showed that the chances of developing diabetes when taking a proton pump inhibitor (e.g. omeprazole or lansoprazole) are increased in proportion to the duration of treatment. Again, the mechanism is not clear. Proton pump inhibitors help suppress stomach acid and many people are on them long-term, for chronic reflux, for example.
This recent finding may influence decisions about how best to treat that condition, tipping the balance in favour of anti-reflux surgery as distinct from long-term medication.
Write to Dr Scurr
- Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London W8 5HY or email drmartin@dailymail. co.uk — include your contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries.
Source: Read Full Article